MAUDE Adverse Event Report: STAAR SURGICAL COMPANY SEE H-10; INTRAOCULAR LENS

STAAR SURGICAL COMPANY SEE H-10; INTRAOCULAR LENS
Model Number AQ5010V
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Diopter -4.00.Silicone ultraviolet-absorbing posterior chamber three piece foldable intraocular lens (elastimide®).Lens was discarded by the facility.(b)(4).Evaluation results: a lens work order search revealed there were no similar complaints within the work order.Off-label, unapproved or contraindicated use.(b)(4).The lens was discarded.
 
Event or Problem Description
The reporter indicated the surgeon inserted an aq5010v -04.00 diopter three piece silicone lens into the patient's left eye.The patient had cataract surgery a few years back in (b)(6).The lens was scarred in and the patient was very myopic.The physician tried to help him by implanting two aq5010v as piggybacks in the same eye.The physician was not able to stabilize both lenses and removed both aq5010v.The physician was able to loosen the scarred lens and replace it with an anterior chamber lens.There was no patient injury.This lens along with another same model and diopter size was used as a piggyback lens.The reported was informed that using lens as a piggyback is considered off-label use.See mfr.#2023826-2016-00133 for other aq5010v lens.
 
Additional Manufacturer Narrative
Method: device history record review, medical review.Results: no root cause analysis was performed.Lens could not be stabilized due to off-label use (piggyback implant).Manufacturing and inspection processes were within acceptable specifications and parameters; high degree of confidence the lenses manufactured is within specifications.Per medical review: reportedly, the surgeon was trying to correct patient residual refractive error (myopia) by implanting two 3-piece silicone iols as a piggyback lens.He used 2 iols of a same model and diopter but decided not to leave them implanted so he removed them both intraoperatively.According to report, by a nurse, dated on (b)(6) 2016 at the same surgery date the surgeon also explanted/exchanged original iol (unknown model) , that was implanted during initial cataract surgery in (b)(6), for anterior chamber lens.The same report stated that there was no patient injury.Seriousness is based on no report of incision enlargement or loss of bcva.Device causality reflects the information from dfu indications: "the silicone 3p iols are indicated for primary implantation for the visual correction of aphakia in persons 60 years of age or older in whom a cataractous lens has been removed by extracapsular cataract extraction" and therefore, 3-piece silicone iol is not intended to be used as a piggyback lens.(b)(4).
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
SEE H-10
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
MDR Report Key5414900
Report Number2023826-2016-00134
Device Sequence Number16256588
Product Code HQL
UDI-Device Identifier00841542101356
UDI-Public(01)00841542101356(17)200531
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P900048
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Followup,Followup
Report Date (Section B) 01/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2020
Device Model NumberAQ5010V
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/06/2016
Supplement Report FDA Received Date04/05/2016
09/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1